Alert archive / Indiana / Red Flag Warnings in 2023

Red Flag Warning 1, NWS Northern Indiana

April 12, 202319 counties in Indiana; 5 counties in Michigan

NWS Northern Indiana issued this red flag warning at Apr 12, 2023, 3:52 AM EDT for 19 counties in Indiana; 5 counties in Michigan. It took effect at Apr 12, 2023, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2023, 3:52 AM EDT (07:52 UTC)
In effect from
Apr 12, 2023, 12:00 PM EDT
Expired
Apr 12, 2023, 8:00 PM EDT
In force
8 hr
Issued by
NWS Northern Indiana
All 24 counties

Allen County, IN, Cass County, IN, DeKalb County, IN, Elkhart County, IN, Fulton County, IN, Huntington County, IN, Kosciusko County, IN, LaGrange County, IN, LaPorte County, IN, Marshall County, IN, Miami County, IN, Noble County, IN, Pulaski County, IN, Saint Joseph County, IN, Starke County, IN, Steuben County, IN, Wabash County, IN, White County, IN, Whitley County, IN, Berrien County, MI, Branch County, MI, Cass County, MI, Hillsdale County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 12 km from the middle of the area, began a volume at 07:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.9 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2023-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2023-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2447 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

815 
WWUS83 KIWX 120752
RFWIWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Northern Indiana
352 AM EDT Wed Apr 12 2023

INZ026-027-032>034-OHZ001-002-004-005-015-016-024-025-120900-
/O.CAN.KIWX.FW.A.0001.230412T1600Z-230413T0000Z/
Wells-Adams-Grant-Blackford-Jay-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
352 AM EDT Wed Apr 12 2023

...FIRE WEATHER WATCH IS CANCELLED FOR ELEVATED FIRE DANGER FOR 
NORTHWEST OHIO...

The National Weather Service in Northern Indiana has cancelled
the Fire Weather Watch.

Although Red Flag Warning conditions are no longer expected over
northwest Ohio, there remains some risk for field fires from dry
grass and brush. Rapid ignition is still possible from any fire
source from these fine dead fuels.

$$

INZ005>009-012>015-017-018-020-022>025-103-104-116-203-204-216-
MIZ078>081-177-277-121600-
/O.UPG.KIWX.FW.A.0001.230412T1600Z-230413T0000Z/
/O.NEW.KIWX.FW.W.0001.230412T1600Z-230413T0000Z/
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-
352 AM EDT Wed Apr 12 2023 /252 AM CDT Wed Apr 12 2023/

...RED FLAG WARNING IN EFFECT FROM NOON EDT /11 AM CDT/ TODAY TO
8 PM EDT /7 PM CDT/ THIS EVENING FOR EXTREME FIRE DANGER FOR ALL
OF NORTHERN INDIANA...

The National Weather Service in Northern Indiana has issued a Red
Flag Warning for extreme fire danger, which is in effect from 
noon EDT /11 AM CDT/ today to 8 PM EDT /7 PM CDT/ this evening. 
The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...In Indiana, Elkhart, Lagrange, Steuben, Noble, 
  De Kalb, Starke, Pulaski, Marshall, Fulton IN, Whitley, Allen 
  IN, White, Cass IN, Miami, Wabash, Huntington, Northern La 
  Porte, Eastern St. Joseph IN, Northern Kosciusko, Southern La 
  Porte, Western St. Joseph IN and Southern Kosciusko. In 
  Michigan, Cass MI, St. Joseph MI, Branch, Hillsdale, Northern 
  Berrien and Southern Berrien.

* TIMING...Noon EDT today until 8 PM EDT this evening.

* WINDS...Southwest 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Highs of 78 to 81.

* IMPACTS...The combination of strong winds, very low relative 
  humidity and abnormally dry conditions will likely promote 
  rapid spread of any fires. The threat will be greatest in 
  rural areas where fine dead fuels will continue to dry out and 
  be susceptible to rapid fire spread from any ignition source. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
396 
WWUS83 KIWX 120801
RFWIWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Northern Indiana
401 AM EDT Wed Apr 12 2023

INZ005>009-012>015-017-018-020-022>025-103-104-116-203-204-216-
MIZ078>081-177-277-130000-
/O.CON.KIWX.FW.W.0001.230412T1600Z-230413T0000Z/
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-
401 AM EDT Wed Apr 12 2023 /301 AM CDT Wed Apr 12 2023/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON EDT /11 AM CDT/
TODAY TO 8 PM EDT /7 PM CDT/ THIS EVENING FOR STRONG SOUTHWEST
WINDS AND LOW RELATIVE HUMIDITY FOR SOUTHWEST MICHIGAN AND
NORTHERN INDIANA...

* TIMING...From noon until 8 PM EDT today.

* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Highs near 80.

* IMPACTS...The combination of strong winds, very low relative
  humidity and abnormally dry conditions will promote rapid 
  spread of any fires. The threat will be greatest in rural areas 
  where fine dead fuels will continue to dry out and be 
  susceptible to rapid fire spread from any ignition source. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
972 
WWUS83 KIWX 121602
RFWIWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Northern Indiana
1202 PM EDT Wed Apr 12 2023

INZ005>009-012>015-017-018-020-022>025-103-104-116-203-204-216-
MIZ078>081-177-277-130000-
/O.CON.KIWX.FW.W.0001.000000T0000Z-230413T0000Z/
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-
1202 PM EDT Wed Apr 12 2023 /1102 AM CDT Wed Apr 12 2023/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT /7 PM CDT/
THIS EVENING FOR STRONG SOUTHWEST WINDS AND LOW RELATIVE HUMIDITY
FOR SOUTHWEST MICHIGAN AND NORTHERN INDIANA...

* TIMING...From noon until 8 PM EDT today.

* WINDS...Southwest 15 to 25 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Highs near 80.

* IMPACTS...The combination of strong winds, very low relative
  humidity and dry conditions will promote rapid spread of any 
  fires. The threat will be greatest in rural areas where fine 
  dead fuels will continue to dry out and be susceptible to rapid 
  fire spread from any ignition source. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
438 
WWUS83 KIWX 130005
RFWIWX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Northern Indiana
805 PM EDT Wed Apr 12 2023

INZ005>009-012>015-017-018-020-022>025-103-104-116-203-204-216-
MIZ078>081-177-277-130115-
/O.EXP.KIWX.FW.W.0001.000000T0000Z-230413T0000Z/
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko-
Southern La Porte-Western St. Joseph IN-Southern Kosciusko-
Cass MI-St. Joseph MI-Branch-Hillsdale-Northern Berrien-
Southern Berrien-
805 PM EDT Wed Apr 12 2023 /705 PM CDT Wed Apr 12 2023/

...RED FLAG WARNING HAS EXPIRED FOR STRONG SOUTHWEST WINDS AND 
LOW RELATIVE HUMIDITY FOR SOUTHWEST MICHIGAN AND NORTHERN 
INDIANA...

Winds will continue to diminish this evening, lessening the
significant fire weather risk. 

An elevated fire weather risk is forecast for Thursday afternoon.
Minimum afternoon relative humidity will dip into the 25 to 30 
percent range. However, wind speeds will be less than what was 
observed today, but gusts could reach 20 to 25 mph Thursday 
afternoon. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this red flag warning went out at Apr 12, 1:24 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 12, 1:24 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
124 AM EDT Wed Apr 12 2023

.SYNOPSIS...
Issued at 308 PM EDT Tue Apr 11 2023

Dry and warm conditions will persist through Friday with highs in
the middle 70s to lower 80s. A strong cold then brings showers
and a chance for a few storms later Saturday into Saturday night,
with cool and windy conditions to follow Sunday into early next
week.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 308 PM EDT Tue Apr 11 2023

A deep dry/stable layer will persist under an amplified upper ridge.
Mainly clear skies and large temp diurnals will result with lows
near 50F tonight and in the upper 70s to near 80 tomorrow.

Low level west-southwest will ramp up a bit later tonight into
tomorrow as the pressure gradient tightens between a sfc high
drifting south into the TN Valley, and a weak sfc reflection
tracking along the Canada/North_Central US border. Diurnal mixing
should push gusts up to near 30 mph by Wed PM, which when combined
with low relative RH values (~25-30% during by peak heating) and
warm temps warrants continuing with the inherited Fire Weather
Watch.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 308 PM EDT Tue Apr 11 2023

Only minor changes expected into Thursday and Friday as mild
southwest flow continues in advance of an upper level trough
translating into the Rockies and High Plains. Thursday should be
somewhat less windy as the low level height gradient diminishes.
Friday then features an increase in cloud cover in response to a
Gulf Coast low lifting northeast through the TN/OH Valleys.
Remaining unseasonably mild and dry otherwise during these periods
with highs in the mid 70s to low 80s.

A sharp, negatively tilted shortwave trough and attendant strong
cold front will eject east through the Midwest/Great Lakes over the
weekend with warmth on Saturday giving way to sharply cooler/windy
conditions Sunday into early next week in wake of the frontal
passage. Deep forcing and adequate moisture return favor higher PoPs
and a chance for a few storms with this system later Saturday into
Saturday night. Not really anticipating much of a meaningful severe
wx threat late Sat-Sat Eve as models continue to favor better
shear/flow lagging the front, and marginal low level moisture
return.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 124 AM EDT Wed Apr 12 2023

VFR locked in this period and beyond as ridging holds firm across
the OH valley. Weak nrn stream disturbance lifting across the
Dakotas into ON this aftn will squeeze the pres gradient and yield
gusty sw winds esp invof KSBN where mixed layer looks to drive a bit
deeper.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for INZ005>009-012>015-017-018-020-022>027-032>034-
     103-104-116-203-204-216.

MI...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for MIZ078>081-177-277.

OH...Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for OHZ001-002-004-005-015-016-024-025.

LM...Small Craft Advisory from 10 AM to 6 PM EDT Wednesday for LMZ043-
     046.

&&

SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 11, 3:23 PM EDT, 12 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
323 PM EDT Tue Apr 11 2023

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-121930-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
323 PM EDT Tue Apr 11 2023 /223 PM CDT Tue Apr 11 2023/

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-121930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
323 PM EDT Tue Apr 11 2023

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM TO 6 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Nearby

Red Flag Warnings in Indiana, 2023Red Flag Warnings in Michigan, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.